Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 93, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 30, 2015, 12:17 PM MST for Coconino County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2015, 12:17 PM MST (19:17 UTC)
- Expired
- Aug 30, 2015, 12:45 PM MST
- In force
- 28 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- -67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 9:50 AM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 30, 9:50 AM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 950 AM MST SUN AUG 30 2015 .SYNOPSIS...DEEPER MOISTURE WILL BRING A MORE ACTIVE DAY TO THE REGION TODAY...WITH AN ENHANCED THREAT OF ISOLATED SEVERE STORMS. SOUTHWEST FLOW WILL BEGIN TO PUSH STORM ACTIVITY EASTWARD ON MONDAY AND TUESDAY...EVENTUALLY LIMITING STORMS TO THE FAR EASTERN BORDER BY LATE IN THE WEEK. && .DISCUSSION...THIS MORNINGS VISIBLE SATELLITE IMAGERY REVEALS MOSTLY CLEAR TO PARTLY CLOUDY SKIES ACROSS MOST OF NORTHERN ARIZONA. SOME PATCHES OF DENSE CUMULIFORM CLOUD ARE PRESENT. THIS IS LIKELY DUE TO A COMBINATION OF INCREASING LOW LEVEL MOISTURE AND OROGRAPHICS, AND FORCING FROM A WEAK UPPER LEVEL SHORTWAVE TROUGH CROSSING THE REGION TODAY FROM THE SOUTHWEST TO NORTHEAST. OBSERVED DUE POINTS REVEAL SURFACE MOISTURE IS UP A BIT SINCE THIS TIME YESTERDAY, ESPECIALLY IN FAR NORTHEAST ARIZONA. IN GENERAL, DEW POINTS FROM THE UPPER 40'S TO THE LOW 60'S HAVE OVERSPREAD THE REGION. THE GREATEST VALUES HAVE BEEN OBSERVED ACROSS THE LOW DESERTS OF YAVAPAI COUNTY. MODEL DATA SUGGEST THE GREATEST INSTABILITY WILL DEVELOP ALONG AND SOUTH OF THE MOGOLLON RIM TODAY. MODIFIED OBSERVED AND FORECAST UPPER AIR SOUNDINGS FROM FLAGSTAFF PREDICT THAT AROUND 600 J/KG OF SURFACE BASED CAPE WILL DEVELOP BY LATE MORNING ALONG THE CENTRAL MOGOLLON RIM. THE GREATEST INSTABILITY WILL LIEKLY DEVELOP ACROSS YAVAPAI COUNTY - WHERE THE GREATEST LOW LEVEL MOISTURE RESIDES. DEEP LAYER BULK SHEAR IS FORECAST TO BE SOMEWHAT LOW TODAY, WITH 15 KNOTS OR LESS EXPECTED. STORM MOTION WILL GENERALLY BE FROM THE SOUTHWEST TO NORTHEAST AROUND 10 TO 15 KNOTS. THIS MORNINGS HI-RES MODEL RUNS GENERALLY AGREE THAT TODAY WILL BE CONVECTIVELY ACTIVE. THIS SEEMS REASONABLE GIVEN THE ABOVE ANALYSIS. IN ADDITION, THERE ARE SOME INDICATIONS THAT SHOWER AND THUNDERSTORM ACTIVITY MAY EXTEND INTO THE EVENING AND OVERNIGHT HOURS, ESPECIALLY SOUTH OF THE MOGOLLON RIM. IN TERMS OF UPDATES, ONLY A FEW MINOR CHANGES TO INCREASE THE CHANCES FOR SHOWERS AND THUNDERSTORMS WERE MADE FOR TODAY THROUGH THIS EVENING. && .PREV DISCUSSION /320 AM MST/...HIGHER PW VALUES AS WELL AS IMPROVED DYNAMICS AND SHEAR WILL COME TOGETHER THIS AFTERNOON...DELIVERING A FAR GREATER POTENTIAL FOR SEVERE STORMS WHEN COMPARED TO SATURDAY. THIS AIRMASS WILL SLOWLY PUSH EAST ON MONDAY...WITH THE STRONGEST STORM POTENTIAL SHIFTING ROUGHLY TO A LINE FROM I-17 EASTWARD. THE REMAINDER OF THE WEEK FEATURES STEADILY DRIER SOUTHWEST FLOW...WHICH WILL EVENTUALLY LIMIT STORM COVERAGE TO THE EASTERN BORDER BY WEDNESDAY OR THURSDAY. ALONG WITH THE DRIER AIR WILL COME COOLER TEMPERATURES AS A LONG WAVE TROUGH DEVELOPS TO OUR NORTH...ALONG WITH GUSTY DAYTIME SOUTHWEST WINDS. && .AVIATION...FOR THE 18Z PACKAGE...EXPECT INCREASING COVERAGE/INTENSITY OF SHRA/TSRA THIS AFTERNOON...WITH MVFR CIG/IFR VSBY AND GUSTY WINDS IN THE STRONGEST STORMS. STORM MOTION TOWARD THE NORTHEAST. COVERAGE DIMINISHING AFT 03Z MONDAY...WITH ISOLD - SHRA THEREAFTER. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...RR/BOHLIN AVIATION...BAK FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 30, 3:56 AM MST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 356 AM MST SUN AUG 30 2015 AZZ004>018-037>040-310330- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 356 AM MST SUN AUG 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT HIGHER MOISTURE VALUES AND A MORE UNSTABLE AIRMASS WILL BRING AN ACTIVE DAY TO THE REGION TODAY. THE THREAT FOR LOCALLY HEAVY RAINFALL AND HAIL WILL BE ENHANCED...WHEN COMPARED TO SATURDAY. PRIMARY THREATS TODAY WILL BE HEAVY RAIN...GUSTY THUNDERSTORM WINDS TO 50 MPH... LIGHTNING AND ISOLATED DAMAGING HAIL. STORM MOTION WILL BE TO THE EAST AND NORTHEAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DRIER SOUTHWEST FLOW WILL DEVELOP NEXT WEEK...WITH STORM COVERAGE SLOWLY SHIFTING EAST TOWARD THE NEW MEXICO BORDER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 30, 10:59 AM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1059 AM MST SUN AUG 30 2015 AZZ004-006-007-301830- KAIBAB PLATEAU-COCONINO PLATEAU-GRAND CANYON COUNTRY- 1059 AM MST SUN AUG 30 2015 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COCONINO COUNTY... AT 1057 AM MST...A STRONG THUNDERSTORM WAS 7 MILES WEST OF HERMITS REST...MOVING NORTHEAST AT 40 MPH. LOCALLY HEAVY RAIN...WIND GUSTS OF 50 TO 55 MPH...AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HOPI POINT AT GRAND CANYON...PIMA POINT AT GRAND CANYON...HERMITS REST...MARICOPA POINT AT GRAND CANYON AND PORTIONS OF THE HAVASUPAI RESERVATION. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3595 11244 3604 11251 3623 11213 3612 11203 TIME...MOT...LOC 1757Z 240DEG 48KT 3605 11234 BAK
Special weather statement, Aug 30, 11:32 AM MST, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1132 AM MST SUN AUG 30 2015 AZZ008-037-301845- YAVAPAI COUNTY MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS- 1132 AM MST SUN AUG 30 2015 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN YAVAPAI COUNTY... AT 1131 AM MST...A STRONG THUNDERSTORM WAS OVER DEWEY-HUMBOLDT...OR 16 MILES SOUTHEAST OF CHINO VALLEY...MOVING NORTHEAST AT 10 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... YAVAPAI COUNTY FAIRGROUNDS AND PRESCOTT VALLEY. THIS INCLUDES THE FOLLOWING HIGHWAYS... STATE ROUTE 89A BETWEEN MILE MARKERS 326 AND 327. STATE ROUTE 69 BETWEEN MILE MARKERS 282 AND 287. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3451 11229 3453 11234 3467 11230 3460 11215 TIME...MOT...LOC 1831Z 211DEG 11KT 3456 11229 RR
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:36 PM MST | Areal Flood Advisory | FGZ | Yavapai | 114 min |
| Aug 30, 10:59 AM MST | Special Weather Statement | FGZ | Coconino | 31 min |
| Aug 30, 11:32 AM MST | Special Weather Statement | FGZ | Yavapai | 13 min |
| Aug 30, 12:04 PM MST | Areal Flood Advisory | FGZ | Yavapai | 116 min |
| Aug 30, 12:32 PM MST | Special Weather Statement | FGZ | 28 min | |
| Aug 30, 12:52 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 23 min |
| Aug 30, 1:09 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 30, 1:23 PM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 112 min |
| Aug 30, 1:24 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 30, 1:51 PM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 3 hr |
| Aug 30, 2:14 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 30, 2:16 PM MST | Areal Flood Advisory | FGZ | Navajo | 119 min |
| Aug 30, 4:44 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 31 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.